Colorado, 2023

Hail in Colorado, May 30, 2023

May 30, 2023 · NWS GLD · 4 events in 2 counties and zones

On the evening of May 30th, a line of thunderstorms developed in East-Central Colorado that moved across the region. Some of these thunderstorms produced hail up to quarters in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of May 30th, a line of thunderstorms developed in East-Central Colorado that moved across the region. Some of these thunderstorms produced hail up to quarters in size. Sub-severe thunderstorm wind gusts up to 54 mph were also observed along with heavy rainfall that yielded up to 4 inches of storm total precipitation during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 4:22 PM MST, 4 minutes earlier.

Area forecast discussion, May 30, 4:22 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
522 PM MDT Tue May 30 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 146 PM MDT Tue May 30 2023

Across the Tri State region this afternoon, skies are mainly sunny
with some high clouds over portions of the area. Currently,
temperatures are ranging mainly in the 80s. Winds are south-
southwesterly around 10-20 mph with some higher gusts.

For the afternoon and evening hours, the main weather focus will be
the development of thunderstorms over eastern colorado. The latest
HRRR/NAM Nest are showing an initiation time around 23z this
afternoon, then transitioning into KS/NE by 00z-02z. Currently, SPC
analysis is showing SBCape around 3000-4000j/kg, DCape around
1500j/kg and MUCape around 4000j/kg. Dewpts around ranging in the
mid 50s to lower 60s and PWATs are ranging from 0.80-1.00" from west
to east. Overall the atmosphere is primed should convection get
started over Colorado. A weak shortwave over topping the 500mb ridge
in place will help to carry storms east into the evening hours.

SPC has upgraded much of the cwa into the Slight/Enhanced categories
for today/tonight, and with parameters currently, with the potential
quick movement of a line if it forms, wind gusts will be main wx
threat, followed by hail. A heavy rain threat does exist and will be
impactful if these storms are slower, especially in areas already
impacted by recent rains(Highway 36 and northward). CAMS guidance is
clearing most of the cwa from the convection late, in the 08z-09z
Wed timeframe.

Going into Wednesday, SPC continues a slight risk for now for severe
storm potential, with close to the same timeframe as today stands.
Thursday from SPC a General thunder risk is in place, but could
change in later updates. Despite the wind/hail threats each of the
next 3 days, WPC does carry the cwa under a Marginal risk for
excessive rainfall. With PWATs still around the 1.00" mark each day,
the threat for localized flooding remains over the next 72 hours.

Until the track of this convection shifts a bit more to the south in
the cwa, areas along and north of Highway 36 will continue to be
most prone to flash flooding. This continues to be evident in the
latest Crest/SAC-SMA soil moisture products, especially in Nebraska.
FFG for the 1, 3 and 6hr timeframes for today range in the 1.50-
2.50" range which could be easily exceeded if storms are slow movers
later.

For temps, the region is expecting to see another round of 80s for
highs on Wednesday, with slightly warmer conditions along/east of
Highway 25. Going into Thursday, slightly cooler conditions expected
with a range in the 70s, warmest areas again will be in the eastern
cwa. For overnight lows, mainly 50s for most locales each night,
with a few spots along and east of Highway 83 for tonight and
Wednesday night.

.LONG TERM...(Friday through Tuesday)
Issued at 203 PM MDT Tue May 30 2023

For this long-term forecast discussion, unsettled weather looks to
continue through the end of the week and into next week. The story
remains about the same...a general lack of a significant pattern
supportive of a definitive forecast, yet still just enough environment
and forcing to produce persistent rain and thunderstorm chances. Also,
it appears as though a continuation of near to below normal
temperatures should be expected as there should be a lack of any
substantial warming trend or an upper level pattern conducive to a
change to above normal warmth.

Throughout the long-term forecast, the most substantial upper level
disturbance to move across the area arrives on Friday. However, the
upper level jet structure can still be characterized as a split jet,
with the subtropical jet remaining well to the south, over Mexico and
Texas, and the polar jet well to the north over Canada. This will leave
us with weak winds aloft, and therefore keeping shear to a relative
minimum from what is usually expected with a shortwave trough this time
of year. A dryline looks to take shape over eastern Colorado, providing
a surface forcing mechanism for storms to form. The environment looks
fairly good in terms of instability and moisture with SBCape projected
to be in the 2000-3000 j/kg range, lapse rates of 6-8 C/km, and
precipitable water readings approaching 1 inch to 1.15 inches. Overall,
this setup would be favorable for a few severe thunderstorms to occur
once again. A little uncertain on what severe weather threat would be
the most dominant, but the lack of overall wind shear likely means the
tornado threat should be at a minimum. With light winds aloft, also
known as steering flow, remaining weak, anticipate slow storm movement
and therefore the opportunity for heavy rain producing storms to stall
out and produce more flash flooding across locations that have been
doused many times over the past two weeks and will get doused again
this week.

For the weekend and into the next week, the upper level pattern becomes
even more unclear. Without a significant shortwave to latch on to and
provide us a better glimpse at the storm potential, it is difficult to
accurately discern the best timing for storms as well as how widespread
storms will be and their associated threats. The main message will be
that chances for storms continue, some of which could be severe given
the time of year and instability available. However, would not
anticipate a major severe weather event given the overall upper level
pattern. The flash flooding threat will persist, especially with
steering flow of the winds remaining quite light which will allow for
the opportunity for storms to remain over drenched areas for long
enough to produce potentially significant impacts.&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1108 AM MDT Tue May 30 2023

For both terminals, VFR conditions are expected through the
forecast period at this time. There will be chances for
thunderstorms from 23z to almost 04z-06z Wed that could impact
either site. For now, only VCTS mentioned until storms form up.

Winds for KGLD, south-southeast 10-15kts. Gusts to 30kts possible
through about 04z Wednesday. Winds for KMCK, mainly south-
southeast around 10-20kts. There could be some light/variable
conditions through about 20z Tue, and again 06z-14z Wed.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 519 PM MDT Tue May 30 2023

VFR to MVFR conditions forecast for the TAFs. Main impact will be
the storm activity over the next few hours. Currently thinking the
storm activity now will turn into a line in the next hour or so
then head east. As storms move through the moderate, to possibly
heavy rainfall, will reduce visibility down to MVFR conditions. In
addition there may be strong, variable winds with the storms.
Placed a tempo group in for the most likely timeframe that storms
would move over either site.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...RRH
AVIATION...JTL
Hazardous weather outlook, May 30, 3:08 PM MST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
408 PM MDT Tue May 30 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-312215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
408 PM MDT Tue May 30 2023 /508 PM CDT Tue May 30 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

For those areas not seeing a lot of rain over the past week, there
could be the potential for blowing dust as storms move through the
area this evening. The most prone region will be south of the
Interstate. Visibility could be briefly reduced, impacting travel.

There is a severe thunderstorm watch in effect for the entire Tri-
State Area thunderstorms this afternoon and evening. Possible storm
hazards include strong damaging wind gusts up to 80 mph, large hail
up to ping pong balls in size, and the continued risk for flooding
from heavy rainfall. Please be weather aware today!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a marginal to slight risk for severe weather within the
region on Wednesday. Possible hazards include strong winds and large
hail as well as the continued risk for flooding from heavy rainfall.
Please watch for future forecast updates.

Chances for showers and thunderstorms look to continue throughout
this week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

JTL

In the hours before

Special weather statement, May 30, 4:00 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
500 PM MDT Tue May 30 2023

COZ092-KSZ027-041-310000-
Cheyenne County CO-Wallace KS-Greeley KS-
500 PM MDT Tue May 30 2023

...Brief Landspout Tornadoes Possible...

At 459 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes from Cheyenne Wells to Weskan and Tribune.
However, at this time it is unknown which if any storm would produce
a landspout. Any tornadoes which develop are expected to pose a
limited threat.

This landspout threat will remain over mainly rural areas of
southeastern Cheyenne County County in east central Colorado,
southwestern Wallace and western Greeley Counties in west central
Kansas.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3862 10205 3861 10254 3878 10242 3880 10194
      3826 10174 3826 10205

Lundquist
Local storm report, May 30, 4:08 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             QUINTER                 39.07N 100.24W
05/30/2023  U0.75 INCH       GOVE               KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

KMK
Local storm report, May 30, 4:10 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             QUINTER                 39.07N 100.24W
05/30/2023  M1.00 INCH       GOVE               KS   PUBLIC

            SOCIAL MEDIA IMAGE OF QUARTER SIZE HAIL.

&&

RRH
Special weather statement, May 30, 4:22 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
522 PM MDT Tue May 30 2023

COZ091-092-KSZ013-027-310015-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
522 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas through 615 PM
MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Weskan, or 18 miles south of Burlington, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas.

This includes Highway 385 between mile markers 170 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado...and northwestern and west central Kansas.

&&

LAT...LON 3890 10222 3909 10230 3926 10200 3899 10182
TIME...MOT...LOC 2322Z 248DEG 10KT 3905 10216

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KMK
Local storm report, May 30, 4:25 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             REXFORD                 39.47N 100.74W
05/30/2023  E1.25 INCH       THOMAS             KS   PUBLIC

            HAIL WAS DIME TO HALF DOLLAR SIZE HAIL.
            GROUND WAS 50 PERCENT COVERED.

&&

RRH
Special weather statement, May 30, 4:26 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
526 PM MDT Tue May 30 2023

KSZ013-014-028-310000-
Thomas KS-Logan KS-Sherman KS-
526 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of southwestern Thomas,
northwestern Logan and southeastern Sherman Counties through 600 PM
MDT/700 PM CDT/...

At 526 PM MDT/626 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles northwest of Winona, or 16 miles south of
Brewster, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Thomas, northwestern Logan and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern and west central Kansas.

&&

LAT...LON 3910 10148 3917 10148 3917 10120 3904 10113
      3900 10134
TIME...MOT...LOC 2326Z 143DEG 13KT 3913 10131

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KMK

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 30, 4:26 PM MST
Where
Cheyenne County, 6.91 mi N of Cheyenne Wells
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -102.350

Report received via mPing of quarter sized hail at location.

Hail, Cheyenne

When
May 30, 4:57 PM MST
Where
Cheyenne County, 12 mi N of Cheyenne Wells
Measured
0.75 in hail
Reported by
Public
Coordinates
38.994, -102.350

Report received of hail up to a penny in size at location.

Hail, Yuma

When
May 30, 5:49 PM MST
Where
Yuma County, 2 mi S of Yuma
Measured
0.75 in hail
Reported by
Public
Coordinates
40.091, -102.720

Report received of hail up to a penny in size at location.

Hail, Yuma

When
May 30, 6:25 PM MST
Where
Yuma County, 9.11 mi ESE of Clarkville
Measured
1 in hail
Reported by
Social Media
Coordinates
40.330, -102.460

Report received via social media of quarter sized hail at location. Event time is radar-estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099728, 1100723, 1100724, 1099727.